Real life part four: lessons learned, about side effects and drug interactions
By Staff Sgt. Heather M. Norris, 52nd Fighter Wing Public Affairs
/ Published March 03, 2010
SPANGDAHLEM AIR BASE, Germany --
There really is a fine line between being cocky and confident. I have learned this the hard way. My previous belief that kicking my smoking habit was becoming easier is not the case anymore. Maybe Chantix, a supposed ally in my battle against smoking, is deciding to fight back as a result of my overconfidence. Medications have side effects, but really, must I experience all of them? It seems like a harsh punishment for trying to better my life.
Smoke-free week five and six, first side effect: The nausea I experienced the first few weeks still continues if I do not time my meals properly with the dose of Chantix. I can beat this side effect as long as I eat at the right time. It seems simple, but is not the case. The cycle of symptoms is as follows.
Second side effect: wickedly realistic dreams - I am not speaking of cool, colorful, psychedelic dreams. I am not that lucky. Whatever is on my mind or whatever it is I am doing before going to sleep, becomes a dream that seems so real I wake up the next morning and have to check if I actually did laundry or dreamed that I did. Crazy, right?
Third side effect: insomnia - lack of sleep may be a better description. The dreams are so vivid that I cannot tell if I am tossing and turning for hours or if I am only dreaming this is happening. Either way, I wake in the morning feeling like I have only slept for an hour. I don't know whether insomnia or lack of sleep best describes my sleep habits as I honestly cannot tell which one is happening.
Unknown side effects that may or may not be related to the medication: increased agitation, aggression or down-right hostility - A few incidents and careful observation of my behavior from others and myself and this little beauty is uncovered. I will skip the actual details of the situations, but let's just say it was not pretty. This concern led me to the "all-knowing" Google, my resource for answering life's mysteries. I uncover countless patient reviews of symptoms ranging from 'rage-filled human' to use of the word 'severe' countless times. This concerns me.
I report my symptoms to the ALA Tobacco Cessation hotline during my weekly check-in. Explanation is as follows: If I take my second dose too late in the evening, this could be causing the dreams and insomnia. Solution: take it earlier. It seems simple again, right? But, if you recall, I must eat prior to the dose or else nausea sets in. The result is I am eating when I am not even hungry, bringing up concerns of weight gain. Weight gain is often associated with quitting; often attributed to food tasting better and a heightened sense of smell. All of this just to take a pill early enough as not to disrupt my sleep pattern. However, the lack of sleep, not Chantix, may be causing the aggressive tendencies I am beginning to notice. Conclusion: observe my behavior closely and report any symptoms as they arise. The vicious cycle makes me wonder if it is worth it.
I was aware that side effects exist, but I now know that the little pamphlet given with medications should actually be read.
This is the fourth in a series of articles featuring Staff Sgt. Heather Norris and her efforts to quit smoking.